Arizona, 2010Flash Flood and Heavy Rain in Arizona, August 17, 2010
August 17, 2010 · NWS FGZ · 2 events in 1 county or zone
Thunderstorms produced heavy rain and flash flooding in the Bagdad area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms produced heavy rain and flash flooding in the Bagdad area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 17, 9:55 AM MST, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 17, 9:55 AM MST, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST TUE AUG 17 2010
.SYNOPSIS...EXPECT SHOWER AND THUNDERSTORM ACTIVITY THROUGH
WEDNESDAY...WITH SOME STORMS PRODUCING HEAVY RAIN AND HAIL. ON
THURSDAY AND FRIDAY...SLIGHTLY DRIER AIR WILL LOWER BUT NOT END
THUNDERSTORM CHANCES. RAIN CHANCES THEN INCREASE THROUGH THE WEEKEND
AS MOIST SOUTHERLY FLOW RETURNS.
&&
.DISCUSSION...
THE AIRMASS OVERHEAD REMAINS MOIST AND UNSTABLE. THUS SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS EXPECTED. GFS MODELS DOES SHOW A
MID LEVEL DISTURBANCE TO MOVE NORTHWARD FROM YAVAPAI THROUGH
COCONINO COUNTIES THIS EVENING. WE DO SEE SOME ROTATION IN THE CLOUD
FIELD NEAR DATELAND AZ THIS MORNING. WE HAVE ISSUED A FLASH FLOOD
WATCH FOR ALL OF YAVAPAI AND MOST OF COCONINO COUNTY VALID 10 AM
THROUGH 10 PM. UPDATED GRIDS AND TEXT ARE ON THEIR WAY.
PREV DISCUSSION...300 AM. WATER VAPOR CONTINUES TO SHOW A RIDGE
CENTERED OVER TX AND A TROUGH OVER THE LOWER LATITUDES OF THE
EASTERN PACIFIC...WITH S-SE FLOW BETWEEN THESE FEATURES DIRECTING
AMPLE MOISTURE NORTHWARD ACROSS THE STATE. A WEAK SHORTWAVE EMBEDDED
IN THIS FLOW IS PROGGED TO MOVE ACROSS THE STATE LATER TODAY AND
WILL ADD SYNOPTIC SCALE SUPPORT TO THUNDERSTORM DEVELOPMENT. AS
SUCH...EXPECT ANOTHER ACTIVE DAY TODAY IN TERMS OF DAYTIME
THUNDERSTORM ACTIVITY. WILL CONSIDER ISSUING A FLASH FLOOD WATCH
LATER THIS MORNING PENDING OUR 12Z SOUNDING MOISTURE PROFILE. IN
ADDITION...THE STRONGER CELLS WILL BE CAPABLE OF DROPPING
DIME-NICKEL SIZE HAIL...BUT AS MENTIONED... THE MAIN CONCERN WILL BE
FLASH FLOODING.
MORE OF THE SAME FOR WEDNESDAY WITH LITTLE CHANGE IN THE SYNOPTIC
PATTERN...AND EVEN PERHAPS A SMALL UPTICK IN THE POTENTIAL RAINFALL
RATES AS MODEL PROGS SHOW PW VALUES PEAKING FOR THE WEEK DURING THE
DAYTIME WEDNESDAY. THE ONLY LIMITING FACTOR MAY BE RESIDUAL CLOUD
COVER FROM EARLIER THUNDERSTORM ACTIVITY...BUT WITH THAT ASIDE...
WILL CONTINUE POPS ABOUT 20-30 PERCENT ABOVE CLIMO.
A SUBTLE DRYING TREND IS EXPECTED THURSDAY AND FRIDAY AS THE RIDGE
AXIS SHIFTS SOUTH TO THE BORDER AND DEEP LAYER FLOW BECOMES MORE
WESTERLY. ALTHOUGH THIS PATTERN SHIFT WILL NOT COMPLETELY SHUT DOWN
THUNDERSTORM ACTIVITY...POPS AND DIURNAL COVERAGE DURING THIS TIME
WILL BE CLOSER TO CLIMO.
THE PATTERN WILL UNDERGO A CHANGE AGAIN OVER THE WEEKEND AS A TROUGH
MOVES INTO THE PAC NW AND THE SUBTROP RIDGE BECOMES CENTERED AGAIN
OVER NM AND TX. THIS WILL MEAN A RETURN TO THE MOIST DEEP SOUTHERLY
FLOW OVER AZ AND POPS GOING BACK ABOVE CLIMO FOR THE SAT-MON PERIOD.
NP
&&
.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SLOW-MOVING THUNDERSTORMS TO DEVELOP OVER MUCH OF NORTHERN ARIZONA
LATE THIS MORNING THROUGH THE AFTERNOON...WITH THE HIGHEST COVERAGE
EXPECTED ALONG AND SOUTH OF THE MOGOLLON RIM. THE STRONGER STORMS
WILL BE CAPABLE OF VERY HEAVY RAIN...HAIL...AND WIND GUSTS TO 35 KT.
CONDITIONS WILL DROP TO MVFR WITH ISOLD IFR IN THE STRONGER CELLS.
STORMS SHOULD BEGIN TO DIMINISH IN COVERAGE AFTER 03Z...THOUGH A
CHANCE OF STORMS WILL CONTINUE OVERNIGHT IN MOST AREAS. DISCUSSION
NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC.................DL
AVIATION...............JJ
VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 17, 9:55 AM MST, 2 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
955 AM MST TUE AUG 17 2010
AZZ004>018-037>040-180715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
955 AM MST TUE AUG 17 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
UPDATED 955 AM...A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF YAVAPAI
AND MOST OF COCONINO COUNTY TODAY FROM 10 AM UNTIL 10 PM.
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS
NORTHERN ARIZONA THROUGH THIS EVENING. THE AIRMASS OVERHEAD REMAINS
MOIST AND UNSTABLE. THREATS TODAY ARE LOCAL RAIN ACCUMULATIONS
EXCEEDING ON INCH PER HOUR AND OR SMALL HAIL. THIS
EVENING...FORECAST MODELS SUGGEST AN UPPER LEVEL DISTURBANCE MAY
MOVE NORTHWARD FROM YAVAPAI THROUGH COCONINO COUNTIES. SHOULD THIS
OCCUR...A LARGE AREA OF PRECIPITATION IS PROBABLE FOR THIS AREA.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ON WEDNESDAY...MOISTURE SHOULD INCREASE ACROSS NORTHERN ARIZONA.
LOCALLY HEAVY PRECIPITATION IS EXPECTED AGAIN. ON
THURSDAY...SLIGHTLY DRIER AIR SHOULD BEGIN TO MAKE ITS WAY ACROSS
NORTHERN ARIZONA...WITH PRECIPITATION CHANCES LOWERING BUT NOT
ENDING THROUGH FRIDAY. THUNDERSTORM CHANCES AND THE THREAT OF
LOCALLY HEAVY RAINFALL RETURN FROM SATURDAY THROUGH MONDAY.
Heavy Rain, Yavapai
- When
- August 17, 12:15 PM MST to 1:00 PM MST
- Where
- Yavapai County, 4.08 mi W of Bagdad Arpt to 6.12 mi SSE of Bagdad
- Reported by
- COOP Observer
- Coordinates
- 34.603, -113.242
An observer in Bagdad reported 1.45 inches of rain in 45 minutes.
Flash Flood, Yavapai
- When
- August 17, 4:10 PM MST to 5:30 PM MST
- Where
- Yavapai County, 0.57 mi W of Bagdad to 10.12 mi ESE of Bagdad
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.570, -113.180
Heavy rain caused flash flooding across Highway 97 at Skunk Creek (MP 158) and Boulder Creek (MP 163).
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Tennessee, August 17 to 19, 2010$95 million · 13 events
- Flash Flooding in Virginia, August 17, 20101 death · $60,000 · 6 events
- Damaging Winds in Arizona, August 17, 2010$337,000 · 60 kt wind · 4 events
- Flash Flood and Heavy Rain in Alabama, August 17, 2010$300,000 · 4 events
- Lightning Strike in Georgia, August 17, 2010$100,000 · 1 event
- Flash Flood and Flood in Tennessee, August 17, 2010$80,000 · 2 events
- Flash Flood and Damaging Wind in Arizona, August 17, 2010$50,000 · 53 kt wind · 4 events
- Damaging Winds in Texas, August 17, 2010$46,000 · 67 kt wind · 5 events
- Damaging Winds in Texas, August 17, 2010$50,000 · 65 kt wind · 2 events
- Flood in Kansas, August 17, 20103 injured · $15,000 · 1 event
- Flash Flooding in North Carolina, August 17, 2010$40,000 · 2 events
- Flash Flooding and Damaging Wind in Arizona, August 17, 2010$35,000 · 52 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258530, 258520.